North Dakota, 2019Flooding in North Dakota, April 18 to 22, 2019
April 18 to 22, 2019 · NWS FGF · 3 events in 3 counties and zones
The snow took longer to melt across the eastern edge of the northern Red River Valley, although it did melt earlier along the western edge of the valley. At the National Weather Service office in Grand Forks, the snow depth fell to zero on April 6th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $150,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The snow took longer to melt across the eastern edge of the northern Red River Valley, although it did melt earlier along the western edge of the valley. At the National Weather Service office in Grand Forks, the snow depth fell to zero on April 6th. However, a blizzard from April 10th to 12th brought more snow to the area. This snow finally melted by April 15th. As the snow melted, it flooded low lying areas and roads. Some sections of land pooled with water from the snow melt, but more so closer to the Red River. High resolution satellite imagery showed a lake of water where the Red River normally would be, from northern Grand Forks County to Pembina County. In the city of Grand Forks, the point bridge and the Sorlie bridge were closed due to high water in the Red River.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Apr 18, 11:37 AM CST, 2 hours 26 minutes earlier.
Area forecast discussion, Apr 18, 11:37 AM CST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1237 PM CDT Thu Apr 18 2019
.UPDATE...
Issued at 1237 PM CDT Thu Apr 18 2019
Pretty minimal shower activity still looks to remain in the Devils
Lake region this afternoon. Elsewhere, there is a lot less cloud
cover than anticipated. Even though temperatures aloft are very
cold, models show sinking motion over the Red River Valley. For
this reason, anticipate much less cumulus formation this afternoon
than at this time yesterday. Temperatures are responding nicely
too, with some locations already above 50 degrees. Overall, a
great afternoon expected.
&&
.SHORT TERM...(Today and tonight)
Issued at 340 AM CDT Thu Apr 18 2019
Some rain showers may persist this morning, but most have ended.
With moist air and light winds fog is expected this morning across
eastern North Dakota and northwest Minnesota. Much of the fog is
expected to be patchy, but areas of dense fog are likely around
North Dakota and Minnesota this morning. Some rain chances return
this afternoon west of the Red River Valley with favorable lapse
rates. Little shear and weak instability will limit chances for
thunderstorm development. Some CAMs, like the HRRR, do suggest the
chance for thunderstorm development in the Devils Lake Basin as it
has more CAPE around 500 J/kg. Other CAMs have lower CAPE and keep
the development limited to showers. Will need to monitor
instability throughout the day to determine the chances for
thunderstorm development.
.LONG TERM...(Friday through Wednesday)
Issued at 340 AM CDT Thu Apr 18 2019
The extended forecast features seasonal temperatures and low chances
for precip through the period. Ahead of a weak cold front drifting
south during the day Saturday temperatures will range from south to
north greatly as clouds and precip keep temps in the 50s north and
will see near 70 in the south. The front will also bring shower
chances primarily across the northern tier of counties along the
International border with a tenth or two of rain possible.
For Easter Sunday expecting dry conditions with a north breeze and
temps in the 50s around 60 as weak sfc high pressure approaches from
the west in zonal flow aloft.
For the rest of the period temps to range from daytime highs in the
mid 50s to low 60s and lows in the mid 30s to low 40s which are
normal for the latter half of April. Slight showers chances will
depend on timing and placement of weak wave with limited moisture
depicted at differing times moving across the area Tuesday or
Wednesday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1237 PM CDT Thu Apr 18 2019
There may still be some cumulus development this afternoon, so
threw in a FEW040 layer for now. Otherwise anticipate light winds
tonight, which may result in some patchy fog again. Will not
mention any fog at this point, but it is possible toward morning.
&&
.HYDROLOGY...
Issued at 340 AM CDT Wed Apr 18 2019
Major to moderate flooding continues on the main stem Red River with
the first snowmelt crest currently in the Drayton area working north
to Pembina over the next week. A second crest from recent rain and
snowmelt is working into the system with stages rising back into the
major category at Fargo, Abercrombie and Grand Forks.
Minor to moderate flooding continues on the tributaries on the MN
side and with less rain and snow less pronounced rises on the ND
side with basins in NE ND seeing rivers levels at or less than
bankfull. The next chance for rain will come this weekend with the
best chances along and north of Highway 2 with generally a quarter
inch or less expected.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
Areal and river point flood warnings continue across portions of
the region. Refer to the latest flood warnings and statements for
detailed information on specific locations.
&&
UPDATE...Godon
SHORT TERM...NC
LONG TERM...JK
AVIATION...Godon
HYDROLOGY...JK
Hazardous weather outlook, Apr 18, 3:05 AM CST, 10 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
405 AM CDT Thu Apr 18 2019
MNZ001>004-007-027-029-NDZ008-016-027-029-030-039-053-190915-
West Polk-Norman-Clay-Kittson-West Marshall-West Becker-Wilkin-
Pembina-Eastern Walsh County-Grand Forks-Steele-Traill-Cass-
Richland-
405 AM CDT Thu Apr 18 2019
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...Today and Tonight
Widespread spring snow melt areal and riverine flooding continues
along the Red River and its tributaries. Refer to the latest
flood warnings and statements for detailed information on
specific locations.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Widespread spring snow melt areal and riverine flooding continues
along the Red River and its tributaries. Refer to the latest
flood warnings and statements for detailed information on
specific locations.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
MNZ005-006-008-009-013>017-022>024-028-030>032-040-NDZ006-007-014-
015-024-026-028-038-049-052-054-190915-
Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington-
Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-East Becker-West Otter Tail-
East Otter Tail-Wadena-Grant-Towner-Cavalier-Benson-Ramsey-Eddy-
Nelson-Griggs-Barnes-Ransom-Sargent-Western Walsh County-
405 AM CDT Thu Apr 18 2019
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...Today and Tonight
Areas of fog this morning, with some patchy dense fog. No
hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Flood, Grand Forks
- When
- April 18, 2:03 PM CST to April 22, 2:00 PM CST
- Where
- Grand Forks County, 6.6 mi ENE of Johnstown to 8.3 mi SE of Holmes
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 48.190, -97.340
Flood, Walsh
- When
- April 18, 2:03 PM CST to April 22, 2:00 PM CST
- Where
- Walsh County, 4.34 mi ENE of Auburn to 3.07 mi SSW of Ardoch
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 48.540, -97.340
Flood, Pembina
- When
- April 18, 2:03 PM CST to April 22, 2:00 PM CST
- Where
- Pembina County, 5.82 mi WNW of Pembina to 2.07 mi SE of St Thomas Arpt
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 49.000, -97.370
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, April 18, 20191 death · $23 million · EF2 · 153 events
- Damaging Wind and Strong Wind in Mississippi, April 18, 20191 death · $20,000 · 52 kt wind · 2 events
- Flood in Wisconsin, April 18 to 29, 20191 death · 1 injured · 1 event
- Hail and Lightning Strike in Illinois, April 18, 20191 death · 1.25 in hail · 3 events
- Rip Current in California, April 18, 20191 death · 1 event
- Strong Wind in Texas, April 18, 20191 death · 1 event
- Flash Flooding and Hail in Louisiana, April 18 to 19, 201910 injured · $5,000 · 50 kt wind · 9 events
- Damaging Winds in Alabama, April 18, 2019$111,000 · 52 kt wind · 14 events
- Flash Flood in Wisconsin, April 18, 2019$100,000 · 1 event
- Damaging Winds in Texas, April 18, 2019$47,000 · 54 kt wind · 8 events
- Damaging Winds in Mississippi, April 18, 2019$42,000 · 61 kt wind · 4 events
- Damaging Winds in Alabama, April 18, 201950 kt wind · 31 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 809062, 809064, 809065.